Advertisement

Improving Priority Promotion for Parity Games

  • Massimo Benerecetti
  • Daniele Dell’Erba
  • Fabio MogaveroEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10028)

Abstract

Parity games are two-player infinite-duration games on graphs that play a crucial role in various fields of theoretical computer science. Finding efficient algorithms to solve these games in practice is widely acknowledged as a core problem in formal verification, as it leads to efficient solutions of the model-checking and satisfiability problems of expressive temporal logics, e.g., the modal \(\mu \) Calculus. Their solution can be reduced to the problem of identifying sets of positions of the game, called dominions, in each of which a player can force a win by remaining in the set forever. Recently, a novel technique to compute dominions, called priority promotion, has been proposed, which is based on the notions of quasi dominion, a relaxed form of dominion, and dominion space. The underlying framework is general enough to accommodate different instantiations of the solution procedure, whose correctness is ensured by the nature of the space itself. In this paper we propose a new such instantiation, called region recovery, that tries to reduce the possible exponential behaviours exhibited by the original method in the worst case. The resulting procedure not only often outperforms the original priority promotion approach, but so far no exponential worst case is known.

Keywords

Query Operator Merging Operation Reset Operation Maximal Priority Parity Game 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Apt, K., Grädel, E.: Lectures in Game Theory for Computer Scientists. Cambridge University Press, Cambridge (2011)CrossRefzbMATHGoogle Scholar
  2. 2.
    Benerecetti, M., Dell’Erba, D., Mogavero, F.: Solving parity games via priority promotion. In: Chaudhuri, S., Farzan, A. (eds.) CAV 2016. LNCS, vol. 9780, pp. 270–290. Springer, Heidelberg (2016). doi: 10.1007/978-3-319-41540-6_15 CrossRefGoogle Scholar
  3. 3.
    Chatterjee, K., Doyen, L., Henzinger, T., Raskin, J.-F.: Generalized mean-payoff and energy games. In: FSTTCS 2010. LIPIcs, vol. 8, pp. 505–516. Leibniz-Zentrum fuer Informatik (2010)Google Scholar
  4. 4.
    Condon, A.: The complexity of stochastic games. IC 96(2), 203–224 (1992)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Ehrenfeucht, A., Mycielski, J.: Positional strategies for mean payoff games. IJGT 8(2), 109–113 (1979)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Emerson, E., Jutla, C.: The complexity of tree automata and logics of programs (extended abstract). In: FOCS 1988, pp. 328–337. IEEE Computer Society (1988)Google Scholar
  7. 7.
    Emerson, E., Jutla, C.: Tree automata, muCalculus, and determinacy. In: FOCS 1991, pp. 368–377. IEEE Computer Society (1991)Google Scholar
  8. 8.
    Emerson, E., Jutla, C., Sistla, A.: On model-checking for fragments of \(\mu \)-calculus. In: Courcoubetis, C. (ed.) CAV ’93. LNCS, vol. 697, pp. 385–396. Springer, Heidelberg (1993). doi: 10.1007/3-540-56922-7_32 CrossRefGoogle Scholar
  9. 9.
    Friedmann, O., Lange, M.: Solving parity games in practice. In: Liu, Z., Ravn, A.P. (eds.) ATVA 2009. LNCS, vol. 5799, pp. 182–196. Springer, Heidelberg (2009). doi: 10.1007/978-3-642-04761-9_15 CrossRefGoogle Scholar
  10. 10.
    Grädel, E., Thomas, W., Wilke, T.: Automata Logics, and Infinite Games: A Guide to Current Research. LNCS, vol. 2500. Springer, Heidelberg (2002)CrossRefzbMATHGoogle Scholar
  11. 11.
    Gurevich, V., Karzanov, A., Khachivan, L.: Cyclic games and an algorithm to find minimax cycle means in directed graphs. USSRCMMP 28(5), 85–91 (1990)Google Scholar
  12. 12.
    Jurdziński, M.: Deciding the winner in parity games is in UP \(\cap \) co-Up. IPL 68(3), 119–124 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Jurdziński, M.: Small progress measures for solving parity games. In: Reichel, H., Tison, S. (eds.) STACS 2000. LNCS, vol. 1770, pp. 290–301. Springer, Heidelberg (2000). doi: 10.1007/3-540-46541-3_24 CrossRefGoogle Scholar
  14. 14.
    Jurdziński, M., Paterson, M., Zwick, U.: A deterministic subexponential algorithm for solving parity games. SJM 38(4), 1519–1532 (2008)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Kupferman, O., Vardi, M.: Weak alternating automata and tree automata emptiness. In: STOC 1998, pp. 224–233. Association for Computing Machinery (1998)Google Scholar
  16. 16.
    Kupferman, O., Vardi, M., Wolper, P.: An automata theoretic approach to branching-time model checking. JACM 47(2), 312–360 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Mostowski, A.W.: Regular expressions for infinite trees and a standard form of automata. In: Skowron, A. (ed.) SCT 1984. LNCS, vol. 208, pp. 157–168. Springer, Heidelberg (1985). doi: 10.1007/3-540-16066-3_15 CrossRefGoogle Scholar
  18. 18.
    Mostowski, A.: Games with forbidden positions. University of Gdańsk, Gdańsk, Poland, Technical report (1991)Google Scholar
  19. 19.
    Schewe, S.: Solving parity games in big steps. In: Arvind, V., Prasad, S. (eds.) FSTTCS 2007. LNCS, vol. 4855, pp. 449–460. Springer, Heidelberg (2007). doi: 10.1007/978-3-540-77050-3_37 CrossRefGoogle Scholar
  20. 20.
    Schewe, S.: An optimal strategy improvement algorithm for solving parity and payoff games. In: Kaminski, M., Martini, S. (eds.) CSL 2008. LNCS, vol. 5213, pp. 369–384. Springer, Heidelberg (2008). doi: 10.1007/978-3-540-87531-4_27 CrossRefGoogle Scholar
  21. 21.
    Schewe, S., Trivedi, A., Varghese, T.: Symmetric strategy improvement. In: Halldórsson, M.M., Iwama, K., Kobayashi, N., Speckmann, B. (eds.) ICALP 2015. LNCS, vol. 9135, pp. 388–400. Springer, Heidelberg (2015). doi: 10.1007/978-3-662-47666-6_31 Google Scholar
  22. 22.
    Vöge, J., Jurdziński, M.: A discrete strategy improvement algorithm for solving parity games. In: Allen Emerson, E., Sistla, A.P. (eds.) CAV 2000. Lecture Notes in Computer Science, vol. 1855, pp. 202–215. Springer, Heidelberg (2000). doi: 10.1007/10722167_18 CrossRefGoogle Scholar
  23. 23.
    Zielonka, W.: Infinite games on finitely coloured graphs with applications to automata on infinite trees. TCS 200(1–2), 135–183 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Zwick, U., Paterson, M.: The complexity of mean payoff games on graphs. TCS 158(1–2), 343–359 (1996)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2016

Authors and Affiliations

  • Massimo Benerecetti
    • 1
  • Daniele Dell’Erba
    • 1
  • Fabio Mogavero
    • 2
    Email author
  1. 1.Università degli Studi di Napoli Federico IINaplesItaly
  2. 2.Oxford UniversityOxfordUK

Personalised recommendations